myasthenic crisis

(redirected from Cholinergic crisis)
Also found in: Medical, Wikipedia.

myasthenic crisis

[¦mī·əs¦thēn·ik ′krī·səs]
(medicine)
Profound myasthenia and respiratory paralysis associated with myasthenia gravis.
Mentioned in ?
References in periodicals archive ?
This can also affect the consciousness of patients without cholinergic signs or those who were apparently successfully treated for acute cholinergic crisis. It involves paralysis of the muscles of respiration, proximal limb muscles, neck flexors and muscles innervated by motor cranial nerves.
Acute cholinergic crisis and respiratory failure, such as Intermediate Syndrome are frequently related to death.7 Mortality rates are reported to be as high as 10-20% in the literature.1,6-9
The effects of muscarinic stimulation end up with cholinergic crisis. Overstimulation of nicotinic cholinergic receptors in sympathetic nervous system and somatic motor nerves leads to symptoms such as tachycardia, piloerection, sweating, twitching and muscle fasciculation.
cholinergic crisis," Pediatric Emergency Care, vol.
Indirect inhibitors do not develop signs of cholinergic crisis, but show persistent fasciculations along with sudden increase in atropine requirement.
In the perioperative period the greatest danger is the possibility of development of myasthenic and cholinergic crisis. The major challenge is to distinguish myasthenic from cholinergic crisis because both are characterized by muscle weakness and respiratory distress.
She was admitted with signs and symptoms of cholinergic crisis. The condition was managed by giving atropine which was continued as per the requirement.
Type I Paralysis or Cholinergic Crisis: Excessive stimulation of muscarinic receptors is responsible for intense cholinergic effects, which are always apparent within a day of exposure, often within hours.
The commonest presentation is the acute cholinergic crisis, usually diarrhoea, urinary frequency, miosis, bradycardia, bronchorrhoea and bronchoconstriction, emesis, lacrimation, salivation (easily remembered by the mnemonic DUMBELS) and hypotension.
Following prescribed, optimal dosage recommendations is very important as toxic amounts of CHE inhibitors may cause a cholinergic crisis, resulting in muscle weakness and possible respiratory collapse.
The nerve agents cause toxicity by binding to and inhibiting acetylcholinesterase, an enzyme in the body that is essential for nervous system function, leading to increases in acetylcholine and "cholinergic crisis" that can cause loss of muscle control, respiratory failure, paralysis, convulsions, permanent brain damage and eventually death, according to PharmAthene Inc., a biodefense company that specializes in the development and commercialization of medical countermeasures against chemical and biological terrorism.
A cholinergic crisis, together with reduced levels of plasma BuChE activity, leads to the diagnosis of overcholinergic syndrome (Martin-Rubi et al.